Nebraska, 2001

Hail and Damaging Winds in Nebraska, September 6 to 7, 2001

September 6 to 7, 2001 · NWS LBF · 25 events in 15 counties and zones

13 thunderstorm wind, 12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$4,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 6, 12:41 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 6, 12:41 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 PM CDT THU SEP 06 2001

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES AND TEMPERATURES NEXT
SEVERAL DAYS.

MODEL INITIALIZATION DECENT THIS MORNING WITH THE AVN THE DEEPEST
WITH RESPECT TO UPPER LOW ACROSS ID.  TIMING BETWEEN THE MODELS IS
FAIRLY SIMILAR THROUGH 48 HOURS AS WELL WITH THE AVN SLIGHTLY
FURTHER NORTH WITH TRACK OF LOW VS THE ETA AND NGM.  NGM AND AVN
PRECIP FIELDS LOOK TO LARGE IN COVERAGE ACROSS AREA FOR FRIDAY
GIVEN BEST DYNAMICS SHIFTING SOUTH OF CWA.  FOR THIS REASON WILL
LEAN TOWARDS THE ETA FOR THIS FORECAST.

TONIGHT...FRONT MOVES ACROSS FA AS UPPER LOW APPROACHES AREA.  RAPID
HEIGHT FALLS ALONG WITH DECENT LOW-LEVEL MOISTURE AND STRONG DYNAMIC
LIFT INDICATE THUNDERSTORMS ARE LIKELY.  TEMPERATURES WILL BE TRICKY
WITH RAIN COOLED AIR DROPPING TEMPERATURES AT OR NEAR DEWPOINT.
BELIEVE FWC GUIDANCE IS TOO WARM AND WILL GO SLIGHTLY BELOW THESE
NUMBERS.

FRIDAY AND FRIDAY NIGHT...ANTICIPATE FRONT SHIFTING WELL SOUTH OF FA
BY MID DAY TAKING ANY LOW-LEVEL MOISTURE WITH IT AS WELL.  WITH
DEFORMATION ZONE SETTING UP SOUTH OF CWA WILL MENTION MORNING
SHOWERS WITH DECREASING CLOUDINESS IN THE AFTERNOON.  TEMPERATURES
BEHIND FRONT NOT LOOKING EXTREMELY WARM WITH READINGS IN THE 65 TO
70 DEGREE RANGE ANTICIPATED ACROSS MOST OF AREA.  STRONG UPPER JET
CURRENTLY ACROSS SOUTHWEST CANADA THEN DIGS TROUGH INTO SOUTHERN
ROCKIES FRIDAY NIGHT.  JET DYNAMICS LOOK GOOD ENOUGH FOR AT LEAST A
CHANCE OF SHOWERS IN THE WESTERN HALF OF CWA.  ENHANCED LIFT SHOULD
ALSO PUSH ANOTHER FRONT ACROSS FA FRIDAY NIGHT WITH STRONG 850MB
FRONTOGENESIS SHOWN BY 06Z.  GRADIENT BEHIND FRONT SHOULD BE STRONG
ENOUGH TO PUSH WINDS INTO THE 15 TO 25 MPH RANGE.

SATURDAY AND SATURDAY NIGHT...SHOWERS MAY LINGER INTO THE MORNING
HOURS ACROSS SOUTHWEST THIRD OF CWA WITH A SLOW DECREASE IN CLOUD
COVER BY AFTERNOON.  STRONG CAA SHOULD PREVENT TEMPERATURES FROM
RISING MUCH ON SATURDAY WITH READINGS RANGING FROM THE MIDDLE 60S
EAST TO MIDDLE 50S WEST.  WITH MOST CLOUD COVER LEAVING AREA
SATURDAY NIGHT AND SURFACE HIGH PRESSURE BUILDING ACROSS REGION
TEMPERATURES WILL BE ON THE COLD SIDE SATURDAY NIGHT.  VERY DRY AIR
IN PLACE COULD DROP TEMPERATURES AS LOW AS THE UPPER 30S IN THE WEST
TO LOWER 40S EAST.

SUNDAY...SUBSIDENCE ON BACK SIDE OF TROUGH SHOULD BE THE RULE ON
SUNDAY WITH LITTLE IN THE WAY OF CLOUD COVER EXPECTED.  TEMPERATURES
IN THE 70S LOOK DECENT FOR HIGHS.

MONDAY THROUGH THURSDAY...DECENT AGREEMENT BETWEEN MEDIUM RANGE
MODELS FOR DAYS 4 AND 5 FOR THE CENTRAL PLAINS...BUT START TO
DIVERGE ON DAYS 6 AND 7 WITH HANDLING OF NEXT WAVE.  TROUGH AXIS
ACROSS GREAT LAKES REGION SHOULD LEAVE AREA UNDER STRONG SUBSIDENCE
FOR MONDAY AND TUESDAY.  RECYCLED COOL AIR ON BACK SIDE OF SURFACE
HIGH SHOULD KEEP HIGH TEMPERATURES IN THE 70S FOR BOTH DAYS AS WELL
WITH LOWS IN THE 40S.  ECMWF IS THEN MUCH STRONGER AND DEEPER WITH
NEXT SYSTEM ACROSS WEST COAST ON DAYS 6 AND 7 WHILE LATEST MRF
KEEPS SYSTEM AN OPEN WAVE.  ENSEMBLE PRODUCTS FAVOR THE MRF SOLUTION
OVER THE ECMWF AND WILL LEAN TOWARDS THE MRF FOR WEDNESDAY AND
THURSDAY.  ANTICIPATE LITTLE IN THE WAY OF MOISTURE RETURNING TO
AREA WITH NO SIGNIFICANT SYSTEMS MOVING ACROSS REGION.  BASED ON
THIS WILL KEEP AREA DRY WITH SLIGHTLY WARMER AFTERNOON TEMPERATURES
THAN ON MONDAY AND TUESDAY.

.LBF...NONE.

AWJ

In the hours before

Special weather statement, Sep 6, 12:55 PM MST, 4 hours before
NEZ004>010-022>029-035>038-056>059-069>071-070915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU SEP 6 2001

...MUCH COLDER WEATHER TO ARRIVE IN WESTERN AND NORTH CENTRAL
NEBRASKA TONIGHT...

THE FIRST STRONG COLD FRONT OF THE LATE SUMMER SEASON WILL SWEEP
SOUTHEAST THROUGH ALL OF WESTERN AND NORTH CENTRAL NEBRASKA
TONIGHT.  THIS FRONT WILL BRING AN END TO THE ABOVE NORMAL
TEMPERATURES THAT THE AREA HAS EXPERIENCED FOR THE LAST SEVERAL
WEEKS.  A SECOND REINFORCING COLD FRONT IS EXPECTED TO MOVE SOUTH
THROUGH WESTERN AND NORTH CENTRAL NEBRASKA ON FRIDAY NIGHT.

TEMPERATURES WILL BECOME PROGRESSIVELY COLDER FOR THE REST OF THE
WEEK AS AIR FROM CENTRAL CANADA MOVES SOUTHWARD ON STRONG NORTHERLY
WINDS.  DAYTIME HIGHS ACROSS MUCH OF THE WESTERN HIGH PLAINS WILL
NOT CLIMB OUT OF THE MID 60S TO AROUND 70 ON FRIDAY...WITH DAYTIME
HIGHS ON SATURDAY NOT CLIMBING OUT OF THE UPPER 50S AND LOWER 60S.
OVERNIGHT LOWS WILL FALL INTO THE 50S IN MOST AREAS TONIGHT...WITH
40S ON FRIDAY NIGHT...AND READINGS IN THE UPPER 30S TO LOWER 40S ON
SATURDAY NIGHT.  THESE TEMPERATURES WILL BE APPROXIMATELY 10 TO 20
DEGREES BELOW NORMAL...AND MORE REPRESENTATIVE OF WEATHER NORMALLY
EXPERIENCED IN LATE OCTOBER.

TEMPERATURES ARE EXPECTED TO BEGIN A GRADUAL REBOUND ON SUNDAY
AFTERNOON...WITH TEMPERATURES WARMING BACK INTO THE 70S BY LATE IN
THE DAY. DAYTIME HIGHS SHOULD REMAIN MOSTLY IN THE 70S FOR MUCH OF
NEXT WEEK...WITH OVERNIGHT LOWS IN THE 40S AND 50S.

WERT

The radar

The North Platte radar (KLNX), 175 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 12 hail. Local standard time, as filed.

Hail, Garden

When
September 6, 4:55 PM MST
Where
Garden County, 11 mi SW of Oshkosh
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.300, -102.483

Thunderstorm Wind, Garden

When
September 6, 5:15 PM MST
Where
Garden County, 6 mi N of Lewellen
Measured
52 kt (60 mph)
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.417, -102.150

Co-op observer reported power poles blown over.

Hail, Garden

When
September 6, 5:30 PM MST
Where
Garden County, 10 mi NE of Oshkosh
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.517, -102.200

Hail, Grant

When
September 6, 6:20 PM MST
Where
Grant County, 4 mi E of Whitman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.050, -101.433

Thunderstorm Wind, Hooker

When
September 6, 6:45 PM MST
Where
Hooker County, Mullen
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
42.050, -101.033

Hail, Chase

When
September 6, 7:10 PM MST
Where
Chase County, 6 mi NNE of Lamar
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.650, -101.917

Thunderstorm Wind, Chase

When
September 6, 7:11 PM MST
Where
Chase County, Imperial
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.517, -101.633

Hail, Hooker

When
September 6, 7:15 PM MST
Where
Hooker County, Mullen
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -101.033

Thunderstorm Wind, Hooker

When
September 6, 7:15 PM MST
Where
Hooker County, Mullen
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -101.033

Thunderstorm Wind, Cherry

When
September 6, 7:35 PM MST
Where
Cherry County, 19 mi W of Brownlee
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
42.283, -100.983

Hail, Cherry

When
September 6, 7:35 PM MST
Where
Cherry County, 19 mi W of Brownlee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.283, -100.983

Hail, Perkins

When
September 6, 7:35 PM MST
Where
Perkins County, 7 mi S of Madrid
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.750, -101.533

Thunderstorm Wind, Blaine

When
September 6, 9:28 PM CST
Where
Blaine County, 5 mi NW of Dunning
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.867, -100.183

Thunderstorm Wind, Thomas

When
September 6, 9:30 PM CST
Where
Thomas County, 2 mi W of Halsey
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.900, -100.367

Thunderstorm Wind, Cherry

When
September 6, 9:30 PM CST
Where
Cherry County, 4 mi SW of Brownlee
Measured
52 kt (60 mph)
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
42.250, -100.667

Lightning set two hay bales on fire.

Hail, Brown

When
September 6, 9:40 PM CST
Where
Brown County, 5 mi W of Ainsworth
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.550, -99.950

Thunderstorm Wind, Logan

When
September 6, 9:45 PM CST
Where
Logan County, 17 mi NNE of Stapleton
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
41.717, -100.383

Hail, Boyd

When
September 6, 10:10 PM CST
Where
Boyd County, 3 mi NW of Naper
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.000, -99.133

Thunderstorm Wind, Rock

When
September 6, 10:15 PM CST to 10:45 PM CST
Where
Rock County, 6 mi WSW of Rose
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.167, -99.583

4 inch tree limbs down.

Thunderstorm Wind, Loup

When
September 6, 10:40 PM CST
Where
Loup County, 5 mi NNE of Taylor
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
41.833, -99.350

Hail, Custer

When
September 6, 10:55 PM CST
Where
Custer County, 2 mi NW of Weissert
Measured
1.5 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.483, -99.483

Thunderstorm Wind, Holt

When
September 6, 11:30 PM CST
Where
Holt County, O Neill Arpt
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.467, -98.683

Hail, Custer

When
September 6, 11:30 PM CST
Where
Custer County, 4 mi N of Weissert
Measured
1.75 in hail
Property damage
$4,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.517, -99.450

Hail, Boyd

When
September 6, 11:40 PM CST
Where
Boyd County, 2 mi N of Spencer
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.900, -98.700

Thunderstorm Wind, Holt

When
September 7, 12:00 AM CST
Where
Holt County, Amelia
Measured
52 kt (60 mph)
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.233, -98.900

4 inch tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263830, 5263831, 5263832, 5263833, 5263834, 5263838, 5263839, 5263840, 5263841, 5263835, 5263836, 5263837, 5263913, 5263842, 5263911, 5263912, 5263914, 5263916, 5263917, 5263918, 5263915, 5263919, 5263920, 5263921, 5263922.